Colorado, 2017

Hail in Colorado, June 11, 2017

June 11, 2017 · NWS BOU · 2 events in 1 county or zone

In Phillips County, a severe thunderstorm produced large hail from quarter to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

In Phillips County, a severe thunderstorm produced large hail from quarter to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 11, 2:39 PM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 2:39 PM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
339 PM MDT Sun Jun 11 2017

.SHORT TERM...(This evening through Monday)
Issued at 335 PM MDT Sun Jun 11 2017

Satellite pictures show decreasing cloudiness over the plains of
the CWA right now. There is a bit of a synoptic scale feature
detectable on the three water vapor bands of Goes 16 to the
southwest of the CWA right now. This could get over the CWA this
evening if it doesn't weaken or dissipate. The uniform
northeasterly low level wind field has degraded somewhat,
especially over the western third of the plains. Dew point
readings are in the mid 50s to lower 60s F over all the plains.
The latest aircraft soundings from Denver show a very strong cap
at about 725 mb. Radar is showing a bit of convection along and
just west of the divide in eastern Grand County. Models still
keep southwesterly flow aloft for the CWA tonight and Monday.
Speeds increase a bit Monday afternoon. There is no synoptic scale
energy on the QG fields overnight, but some upward motion is
noted on Monday, strongest over the western and northwestern CWA.
The low level wind and pressure fields have a weak convolution
pattern tonight. They don't show much drainage. Monday's winds are
mainly southeasterly. Precipitable water values are progged in
the 0.75 to 1.5 inch range over most of the plains this evening.
Precipitable water dries out quite a bit on Monday with the
exception of the north and northeast corner, where 1.0 inch plus
values are progged. Not sure with where the low level pressure
features are progged on the models that the low level moisture
will flush so far east to soon.  Concerning this evening's
convection, we'll need something in the synoptic to kick it off.
Will leave in some 10-30% over the northern foothills and adjacent
plains and northern boarder this evening. Will go similar for
Monday afternoon. For temperatures, Monday's highs will be 2-6 c
warmer then this afternoon's highs.

.LONG TERM...(Monday night through Sunday)
Issued at 245 PM MDT Sun Jun 11 2017

Deep closed upper low centered over southern Idaho at 00z/Tue as per
the GFS, ECMWF, NAM, Canadian and UKMet is still progged to track
northeast to over northwest Wyoming by 12z/Tuesday. This is a tad
slower than earlier model runs indicated. As the upper low passes to
our north during the day, southwesterly flow aloft strengthens. As
that happens, pressure falls east of the mtns and low-level
subsidence should manage to produce gusty w-swly winds in and along
the Front Range mtns/foothills by early afternoon. Mean layer precip
water/PW/ values start out quite dry early morning with values in
the 0.10-0.30 inch range, but by afternoon values on the plains rise
to around a half inch. Whereas high country PWs remain quite low all
day. However, weak QG ascent and steep mid-level lapse rates on the
bottom side of passing upper trough could help spark a few t-storms
in the nrn mtns/fthls during the afternoon. A dry sub-cloud
environment would likely result in more gusty outflow than wetting
rainfall. For now, low pops should suffice.

Looking ahead to the rest of the week...should see somewhat drier
and more stable conditions on Wed with zonal flow on the bottom side
of the flattening upper trough slowly passing over Wyoming and
Montana. Temps warm a few deg C to around average on Wed with ample
sunshine and light winds. On Thu temps rise another couple degs C
with a gentle shift to nwly flow aloft. Should not see any
convection/i.e., t-storm activity/ on Thu, even in the high country.
By Fri, heights begin to rise with the upper ridge building over the
intermountain west. Should see another 1-2 deg C rise in temps over
those on Thu. Bndry layer winds start out swly and transition to
nwly in the afternoon which will keep the plains atmosphere quite
dry.

Over the weekend...warmup continues on Sat but at a crawl. By Sun,
temps may retreat a deg or two on the plains with the arrival of
a back door cold front Sat night. Could see a few heat generated
late day t-storms in the high country, and on the far nern plains
in the vicinity of the frontal boundary. The GFS actually shows
this boundary with its gusty post-frontal nely winds and higher
dewpts slipping swwrd into nern Colorado during the late aftn
hrs. Should this happen, it may be necessary to beef up pops out
there at some point. Sun appears drier with the low-level flow
going s-sely. However this same flow may help to promote t-storm
development in mtn areas south of I-70 and in the South Park area
by afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 335 PM MDT Sun Jun 11 2017

Easterly winds are in place at DIA right now. Models still show
very weak flow overnight and no drainage. Models show a chance of
some low clouds around 12Z Monday morning, maybe SCT- BKN020-030,
so will leave that in the TAF. Will continue to leave Thunder out
of the TAF. There is an outside chance that something aloft will
kick off a few storms over or near DIA this evening, but the low
level stability remains significant.

&&

.HYDROLOGY...
Issued at 335 PM MDT Sun Jun 11 2017

The Cache La Poudre at the Canyon Mouth remains elevated with
some water onto bike paths and trails along the river, so a Flood
Advisory will remain in effect there through at least Monday
afternoon. Possible storms late this afternoon/evening should not
contribute to additional runoff.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM...Baker
AVIATION...RJK
HYDROLOGY...RJK
Hazardous weather outlook, Jun 11, 10:23 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1123 AM MDT Sun Jun 11 2017

COZ030>051-120530-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1123 AM MDT Sun Jun 11 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There is chance of thunderstorms over the mountains and foothills
north of I-70 later this afternoon. There will be a slight chance
of thunderstorms over the plains north of I-76 this evening. A
few of the storms could produce 1 inch hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Above average temperatures and low relative humidity will couple
with gusty south to southwest winds of 25 to 40 mph to produce
high fire danger south of Interstate 76 Monday afternoon and
evening. Thought, grasses and shrubs in this area should still be
moist and green enough to reduce the risk of large fire growth and
fire spread. Meanwhile north of I-76, a more moist and unstable
atmosphere will support the formation of isolated thunderstorms
on the plains during the afternoon and evening hours on Monday,
and scattered storms over the northern Front Range foothills. The
stronger storms near the Wyoming border may produce large hail and
strong gusty winds.

The wildland fire danger will remain high on Tuesday, mainly over
and near the Palmer Divide south and southeast of the Denver metro
area. Over this elevated terrain, expect low relative humidity
and gusty southerly winds during the afternoon and early evening
hours.

For the latter half of the week, there is only a slight chance of
afternoon thunderstorms in the high country with a strong high
pressure ridge gradually building over Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

RJK/Baker

The radar

The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Phillips

When
June 11, 8:06 PM MST
Where
Phillips County, Holyoke
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.580, -102.300

Hail, Phillips

When
June 11, 8:10 PM MST
Where
Phillips County, Holyoke
Measured
1.75 in hail
Reported by
Public
Coordinates
40.580, -102.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693322, 693323.